Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Ankle swelling due to amlodipine

06/19/2006

Question:

I am female, 47 yrs old. I started taking 10 mg of amlodipine for hypertension in Feb 2006. Ankle swelling only on the left side first occurred in mid April. In early June, both ankles swelled. My doctor says this is a side effect of amlodipine - I should not worry and may continue taking this medication. My BP is stable but the swelling concerns me. Am I worrying needlessly? Thanks.

Answer:

Your doctor is right.  Amlodipine, especially at the 10 mg dose, often causes ankle swelling.  The swelling is due to dilatation of the small blood vessels and is harmless.  The use of water pills does not reduce the swelling.

Although the swelling is benign, it can be a bothersome side effect.  More importantly, amlodipine is usually not recommended as a first line antihypertensive drug, but as an add-on to other drugs.

The best first line drugs for hypertension are ACE inhibitors and angiotensin receptor blockers (ARBs), followed by diuretics.  You may want to ask your doctor to switch you to an ACE inhibitor or an ARB, and add a diuretic if necessary.  These drugs do not cause swelling.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati